Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 33, NWS Wilmington, NC

May 15, 1995Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 15, 1995, 5:19 PM EDT for Robeson County, North Carolina. It was in force for 41 min.

The area

The counties it named.

The facts

Issued
May 15, 1995, 5:19 PM EDT (21:19 UTC)
Expired
May 15, 1995, 6:00 PM EDT
In force
41 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Robeson County, NC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 152121
SVRILM
NCC155-152200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
519 PM EDT MON MAY 15 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...ROBESON COUNTY
 
AT 515 PM...A SEVERE THUNDERSTORM WAS MOVING INTO ROBESON COUNTY...20
MILES NORTH OF LUMBERTON. THIS STORM WILL TRACK JUST WEST OF THE
ROBESON-BLADEN COUNTY LINE REACHING ROUTE 41 BY 6PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:24 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 15, 2:24 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT MON MAY 15 1995

RAH AND CAE: FCSTS LOOK PRETTY GOOD.

DISC: MCC OVER W TN WILL MOVE SE AND OUTFLOW MAY AFFECT ILM CWA TONIGHT.
THERE ARE A FEW NEGATING FACTORS...SUCH AS DAYTIME HEATING LOSS...AND
LACK OF LOW LEVEL CONVERGENCE. NGM SEEMS TO MAKE UP MORE MOISTURE
CONVERGENCE THAN ETA OVER CENTRAL SC THAN ETA FOR 00Z THIS EVENING.
TEMPS LOOK GOOD TONIGHT...EXCEPT FOR WIND...lTHERE MAY BE A LITTLE FOG
TOWARDS MORNING.

RE

In the hours before

Local storm report, May 15, 5:17 PM EDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT NC
513 PM EDT MON MAY 15 1995

TIME                 EVENT

450 PM              DUPLIN COUNTY...MARBLE SIZE HAIL IN LYMAN

450-500 PM          DUPLIN COUNTY...DIME SIZE HAIL COVERING GROUND
                    IN THE CHINQUAPIN AREA (2 INCHES DEEP)

CG

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:32 PM EDTSevere Thunderstorm WarningILMPender68 min
May 15, 5:47 PM EDTSevere Thunderstorm WarningILMBladen58 min
May 15, 6:09 PM EDTSevere Thunderstorm WarningILMNew Hanover51 min
May 15, 6:42 PM EDTSevere Thunderstorm WarningILMBrunswick48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.